Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2002, 4:09 PM CDT for Pecos County, Texas. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2002, 4:09 PM CDT (21:09 UTC)
- Expired
- Oct 8, 2002, 6:00 PM CDT
- In force
- 111 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 5:50 PM CDT | Hail 0.75 | Bakersfield, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WUUS54 KMAF 082109
SVRMAF
TXC371-082145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT TUE OCT 8 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 445 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY ALONG HIGHWAY
67...OR ABOUT 24 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 25
MPH. THIS STORM WILL EVENTUALLY IMPACT HIGHWAY 385 SOUTH OF FORT STOCKTON.
DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS
LAT...LON 3070 10330 3057 10323 3039 10297 3040 10277
3080 10282What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:40 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 8, 2:40 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT TUE OCT 8 2002 MID AND UPPER LEVEL LOW OVER FAR WEST TEXAS ACCORDING TO THE LATEST WV SATELLITE LOOP. AVN 400MB HEIGHT FIELD MATCHES UP PRETTY WELL WITH WV LOOP...ALTHOUGH THE CENTER OF CIRCULATION MAY BE A LITTLE FURTHER SOUTH THAN THE AVN SOLUTION. ELSEWHERE ACROSS THE REGION... KMAF 88D RADAR SHOWS ECHOES SLOWLY DECREASING OVER THE EASTERN CWA... IN COINCIDENCE WITH DRYING/SUBSIDENCE ON WV LOOP. OUT WEST...VIS SATELLITE LOOP SHOWS SOME CLEARING WHILE 88D SHOWS ISOLATED STORMS FIRING BENEATH THE COLD POOL ALOFT. FORECAST CONCERNS WILL BE RAIN CHANCES IN THE SHORT TERM AND THE POTENTIAL FOR SIGNIFICANTLY COOLER TEMPS LATE THIS WEEKEND. WE ARE EXPECTING LESS COVERAGE OF PRECIPITATION TONIGHT AS THE UPPER LOW TRANSLATES EAST ACROSS THE AREA. WITH WARM AIR ADVECTION AND BETTER FORCING MOVING EAST AS WELL...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. A FEW STORMS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AS MID-LEVEL LAPSE RATES STEEPEN IN RESPONSE TO COLD POOL ALOFT. WILL NOT MENTION /SEVERE/ IN ZONES AS COVERAGE SHOULD ONLY BE ISOLATED. WITH WET GROUND AND SHALLOW INVERSION TONIGHT...WE WILL MENTION FOG IN MOST ZONES. IMPROVING CONDITIONS TOMORROW FROM WEST TO EAST AS THE MID/UPPER LOW WILL BE EAST OF THE AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR THE CENTRAL AND EAST FOR MAINLY WEDNESDAY MORNING AS COLD POOL ALOFT WILL BE LAGGING BEHIND THE UPPER LOW. ATMOSPHERE OVER THE AREA UNDERGOES A DRYING AND WARMING TREND THROUGH SATURDAY AS A SURFACE LEE-SIDE TROUGH DEEPENS IN RESPONSE TO A STRONG UPPER LEVEL TROUGH DEVELOPING OVER THE THE NORTHERN U.S. EXTENDED MODELS CONTINUE TO SHOW SIGNIFICANT RUN-TO-RUN CHANGES WITH THE STRENGTH/PLACEMENT OF THE ABOVE MENTIONED UPPER TROUGH. THE LATEST GFS AND ECMWF HAVE TRENDED FASTER AND NOT QUITE AS DEEP WITH THE UPPER TROUGH...BUT STILL SUGGEST A POTENT COLD FRONT WILL PLUNGE THROUGH THE AREA LATE SATURDAY OR EARLY SUNDAY. 1045MB SURFACE HIGH BEHIND THE COLD FRONT ADVERTISED BY THE GFS WITH THE ECMWF/CANADIAN SHOWING AROUND 1035MB. WOULD LIKE TO SEE BETTER RUN-TO-RUN CONTINUITY BEFORE MAKING ANY CHANGES TO THE EXTENDED. IT DOES APPEAR THAT THE MAJORITY OF THE MODELS ARE TRENDING TOWARDS A FASTER PROGRESSION OF THE UPPER TROUGH. THANKS TO WFO SJT FOR COORDINATION. PRELIMINARY NUMBERS: MAF 55/69/53/75 5300 LSA 52/68/50/73 5400 6R6 63/78/58/82 4200 MRF 50/72/47/75 4100 CNM 54/75/52/80 3100 .MAF... TX...NONE. NM...NONE. PLATT
Hazardous weather outlook, Oct 8, 1:56 PM CDT, 2 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE OCT 8 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY EVENING ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA...AND MOVE EAST ACROSS THE REGION OVERNIGHT. THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL UP TO THE SIZE OF A DIME. AREAS THAT WILL BE AFFECTED BY THE STRONGEST STORMS WILL GENERALLY BE WEST OF A LINE FROM SEMINOLE...TO MIDLAND...TO SANDERSON. .SPOTTER CALL TO ACTION STATEMENT... A FEW SPOTTERS MAY NEED TO BE ACTIVATED THIS EVENING TO PROVIDE HAIL REPORTS ACROSS THE WESTERN HALF OF THE AREA. .WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD ENCOMPASSING WEDNESDAY THROUGH MONDAY. TECHNICAL DISCUSSION... THERE IS A LIMITED RISK OF ISOLATED AND MARGINALLY SEVERE HAIL STORMS THROUGH THE EARLY EVENING HOURS ACROSS THE WESTERN HALF OF THE OUTLOOK AREA. COLD TEMPERATURES IN THE MID ATMOSPHERE WILL BEGIN TO SPREAD OVER THE AREA WITH THE APPROACH OF THE UPPER LEVEL LOW THROUGH THE EVENING. IN ADDITION...BREAKS IN CLOUD COVER UNDER THE MID LEVEL DRY SLOT WILL AID IN STEEPENING LAPSE RATES AND DEVELOPING LIMITED INSTABILITY. THUNDERSTORMS CURRENTLY DEVELOPING OVER THE WESTERN PARTS OF THE OUTLOOK AREA SHOULD SLOWLY INCREASE IN COVERAGE AND INTENSITY INTO THE EARLY EVENING. LOW FREEZING HEIGHTS ASSOCIATED WITH THE COLD CORE COULD SUPPORT MARGINALLY SEVERE HAIL. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 4 hr |
| Oct 8, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 10 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.